Alert archive / Oregon / Wind Advisories in 2017

Wind Advisory 25, NWS Medford, OR

April 25, 2017Klamath County, Lake County, Oregon; Modoc County, California

NWS Medford, OR issued this wind advisory at Apr 25, 2017, 2:29 PM PDT for Klamath County, Lake County, Oregon; Modoc County, California. It took effect at Apr 26, 2017, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2017, 2:29 PM PDT (21:29 UTC)
In effect from
Apr 26, 2017, 11:00 AM PDT
Expired
Apr 26, 2017, 8:00 PM PDT
In force
9 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

139 
WWUS76 KMFR 252129
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
229 PM PDT Tue Apr 25 2017

...Strong westerly winds east of the Cascades Wednesday...

CAZ085-ORZ030-031-260930-
/O.NEW.KMFR.WI.Y.0025.170426T1800Z-170427T0300Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
229 PM PDT Tue Apr 25 2017

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT WEDNESDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 11 AM to 8 PM PDT Wednesday. 

* Winds...West to southwest at 25 to 35 mph with gusts to 50 mph. 

* Timing...Strongest winds Wednesday afternoon. 

* Locations include...Highway 31 near Summer Lake... Highway 140
  at Warner Summit and east of Adel... US 395 between Highway 31
  Jct and Wagontire...Highway 299 at Cedar Pass...and higher
  terrain over Lake and eastern Modoc Counties. 

* Impacts...Strong winds may make driving difficult, especially
  for high profile vehicles. Loose or unsecured objects may be
  lost or damaged.

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
2 follow-up statements
098 
WWUS76 KMFR 260928
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
228 AM PDT Wed Apr 26 2017

...Strong westerly winds east of the Cascades today...

CAZ085-ORZ030-031-262200-
/O.CON.KMFR.WI.Y.0025.170426T1800Z-170427T0300Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
228 AM PDT Wed Apr 26 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING...

* Winds...West to southwest at 25 to 35 mph with gusts to 50 mph.

* Timing...Strongest winds this afternoon.

* Locations include...Highway 31 near Summer Lake... Highway 140 
  at Warner Summit and east of Adel... US 395 between Highway 31 
  Jct and Wagontire...Highway 299 at Cedar Pass...and higher 
  terrain over Lake and eastern Modoc Counties. 

* Impacts...Strong winds may make driving difficult, especially 
  for high profile vehicles. Loose or unsecured objects may be 
  lost or damaged. 

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
006 
WWUS76 KMFR 262046
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
146 PM PDT Wed Apr 26 2017

CAZ085-ORZ030-031-270300-
/O.CON.KMFR.WI.Y.0025.000000T0000Z-170427T0300Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
146 PM PDT Wed Apr 26 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* Winds...West to southwest at 25 to 35 mph with gusts up to 50
  mph possible this afternoon.

* Locations include...Highway 31 near Summer Lake... Highway 140 
  at Warner Summit and east of Adel... US 395 between Highway 31 
  Jct and Wagontire...Highway 299 at Cedar Pass...and higher 
  terrain over Lake and eastern Modoc Counties. 

* Impacts...Strong winds may make driving difficult, especially 
  for high profile vehicles. Loose or unsecured objects may be 
  lost or damaged. 

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Apr 25, 9:08 AM PDT, 5 hours 21 minutes earlier.

Area forecast discussion, Apr 25, 9:08 AM PDT, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Medford OR
908 AM PDT Tue Apr 25 2017

.UPDATE...Morning update... Light rainfall has been ovserved over the
coast for most of the morning. That rain is spreading inland and has
just reached the Rogue Valley. Precipitation will continue to spread
into the Cascades, but do not expect it to reach the East Side
today. A warm front will approach later this afternoon, bringing
more rainfall and high snow levels. Recent model runs show
precipitation amounts trending down for inland areas, with
downsloping in the Rogue and Umpqua valleys. So, lowered POP and QPF
grids in areas for this evening. Will spend this shift fine tuning
precipitation and wind details for today and tomorrow. For more
information see previous discussion. -MSC

&&

.AVIATION...25/06Z TAF CYCLE...Overall, expect a mix of VFR/MVFR
ceilings overnight into Tuesday morning with higher terrain
obscured. A warm front will approach the coast Tuesday morning with
ceilings and visibility there lowering to IFR in the afternoon. A
mix of VFR/MVFR will prevail inland Tuesday afternoon with areas of
higher terrain obscured. -Spilde

&&

.MARINE...Updated  230 AM PDT Tuesday 25 April 2017...Winds and seas
are at a minimum early this morning with west swell lingering at
advisory levels south of Gold Beach. Swell heights will diminish
into this afternoon but seas will be increasing with wind driven
seas. A warm front will bring rain with gusty south winds reaching a
peak at advisory strength in the late afternoon and early evening.
Improvement will be very slight and very brief late this evening
before the trailing cold front brings another episode of building
seas.  Winds are likely to be near advisory strength and seas at
advisory strength late tonight into Wednesday morning.  Offshore
high pressure will build Thursday and persist through the weekend.
This will bring northerly winds that will likely meet small craft
advisory criteria...strongest from Gold Beach south. We will go with
a model blend in the long term as there is uncertainty in how
quickly these strong northerly winds will develop. The 00Z NAM
indicates advisory strength as early as Thursday afternoon while the
GFS holds off until Friday morning. -DW

&&

.PREV DISCUSSION... /Issued /

NZUS99 KMFR 251600
WRKMSC

Scattered showers will continue this morning mainly
west of the Cascades. By early this afternoon a strong westerly
jet will bring the next front to the coast with warm frontal rain
this afternoon into the evening. Rainfall amounts for tonight
through the end of Wednesday range from around an inch at the
coast to about 0.75" for Douglas and Josephine Counties, and
around 0.50" in western Siskiyou County. Confidence is moderate
that the Medford area will see more around a third of an inch of
rain during this period. Overall, even the Modoc area and Lake
County are expected to see around a tenth to a quarter of an inch
of rain through Wednesday. Snow levels this afternoon will be
around 5500-6000 feet and Crater Lake could see another inch of
new snow; however, the snow levels tonight are expected to rise to
7500-8000 feet and could be as high as 9000 feet at Mount Shasta.

Precipitation is expected to taper off Wednesday night but onshore
flow will keep showers going at the coast and into the Umpqua
Basin Thursday with only isolated showers elsewhere.

Northwest flow aloft continues on Friday and we expect isolated
upslope showers into the Cascades and the Siskiyous. The GFS shows
a warming trend but also continuing onshore flow with showers into
the Roseburg area.

The weather for next weekend is expected to be warm and dry as
guidance continues to advertise a ridge building into our forecast
area. There could be a fire weather and marine concern due to the
thermal trough building along the coast, with stronger N to NE
winds and drier atmosphere for the coastal range. /FB

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 11 PM PDT this
evening for      PZZ350-356-370-376.      Small Craft Advisory for
hazardous seas until 11 AM PDT      Wednesday for PZZ356-376. Small
Craft Advisory for hazardous seas from 11 PM this evening      to 11
AM PDT Wednesday for PZZ370.      Small Craft Advisory for hazardous
seas until 11 AM PDT      Wednesday for PZZ350.

MSC/FJB/BPN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 3:48 AM PDTSmall Craft Advisory for Hazardous SeasMFR11 hr
Apr 25, 2:36 PM PDTSmall Craft AdvisoryMFR14 hr
Apr 25, 3:45 PM PDTHazardous Seas WarningMFR2 hr

Nearby

Wind Advisories in Oregon, 2017Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.